Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Paducah, KY

May 11, 2001Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 11, 2001, 4:11 PM CDT for Todd County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2001, 4:11 PM CDT (21:11 UTC)
Expired
May 11, 2001, 4:45 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Todd County, KY

What was reported inside it

TimeReportWhereRemark
May 11, 4:20 PM CDTHail 0.75Elkton, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 112112
SVRPAH

KYC219-112145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 445 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF ELKTON...MOVING EAST AT 15
  MPH.

  THIS STORM IS ON A TRACK TO AFFECT THE SHARON GROVE...PEA RIDGE...AND
  CLAYMORE COMMUNITIES.

STRONG DAMAGING WIND AND LARGE HAIL IS LIKELY WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3701 8727 3668 8732 3668 8709 3701 8707

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:00 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 11, 2:00 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI MAY 11 2001

COMPLEX ARRAY OF PARAMETERS TO TRACK THAT MAY INFLUENCE PAHS 1ST
PERIOD WX. ONE ITEM OF CONCERN IS ONGOING SEMO CONVECTION...WITH
LATEST IR TRENDS SHOWING TOPS STARTING TO COOL OUT OF WHAT WAS
OTHERWISE THIS AM WARM TOPPED CONVECTION. THIS EVOLUTION WAS
OCCURRING/LIKELY AIDED BY NE AR VORT MAX THAT IS MOVING EAST...BUT
IT IS FORECAST TO SHEAR OUT WITHIN DIFLUENT 1000-500MB THICKNESS
FIELD. EFFECTS OF THIS DIFLUENCE SEEN MOST DRAMATICALLY BY SW FEED
OF COOLING TOPS FM MAIN BODY OF CONVECTION OVER SW MO/NW AR.

ONE EFFECT OF EARLY PM SEMO CONVECTION COULD BE TO NEUTRALIZE
DEVELOPMENT OF MODERATELY UNSTABLE STORM ENVIRONMENT OVER SEMO/FAR
WKY. MAIN AREA OF CONCERN TONIGHT THEN BECOMES NRN/ERN PTNS
FA...WHERE VIGOROUS SHORT WAVE UPSTREAM WILL DRIVE COLD FRONT ACROSS
FA LATE THIS PM/EARLY THIS EVENING. BASED ON LATEST VISIBLE
SATELLITE TRENDS...IT APPEARS THIS IS ALSO THE AREA WHERE BEST LOW
LAYER DESTABILIZATION WL OCCUR...SO WL LIKELY GO WITH HIGHEST POPS
THERE...TAPERING OFF TO LOWER CHC SOUTH AND WEST. ITS ALSO WHERE
OUR HIGHEST CONCERN FOR SVR THREAT WL BE...THOUGH ENTIRE CWA IS
JUSTIFIABLY IN SLGT RISK.

ETA/AVN HAVE BEEN SYNCHRONIZING LAST COUPLE OF RUNS AND APPEAR TO BE
IN GENERAL AGREEMENT NOW...WITH FROPA THRU JUST ABOUT ENTIRE FA BY
06Z. SOME CONCERN HERE AS BOTH MODELS NOW HINT AT BREAKING OFF
PRIMARY MRH FIELDS TO OUR NORTH AND SOUTH...A CLIMATOLOGICALLY
RATHER FREQUENT OCCURRENCE. HOWEVER WITH APPROACHING COLD FRONT
ENCOUNTERING L-M60S SURFACE TDS IN MODERATELY UNSTABLE AIRMASS...AM
INCLINED TO LEAVE POPS AS IS AND NOT DOWNGRADE GOING NOS...AS
NUMERICAL GUIDANCE IS STARTING TO SUGGEST.

AFTER FROPA WX PICTURE IS FAIRLY STRAIGHT-FORWARD WITH SURFACE HIGH
BUILDING OVERHEAD PROVIDING COOL/DRY WEEKEND. SUSPECT THAT
DEVELOPMENT OF NW FLOW ALOFT WL YIELD A FEW MORE CLOUDS THAN PERHAPS
MODELS ARE SUGGESTING INTO EXTENDED PTN OF FORECAST...BUT NOT ENOUGH
FOR ANY POP...AT LEAST TIL SURFACE HIGH SHIFTS EAST AND NEXT FRONT
COMES INTO PLAY TUE.

AVN BASED GUIDANCE CONTINUES WITH COOLER APPROACH TO POST COLD FRONTAL
TEMPS AND TYPICALLY HANDLES THAT SCENARIO BETTER THAN FWC...WHICH
HAS BEEN GOING FCST STRATEGY AND WELL CONTINUE.

.PAH...NONE.
DH

In the hours before

Special weather statement, May 11, 10:40 AM CDT, 5 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT FRI MAY 11 2001

THIS THUNDERSTORM OUTLOOK COVERS THE REGION OF SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. IT IS
VALID UNTIL 600 AM SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD
STATE THIS AFTERNOON AND EVENING.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON...AND
MOVE THROUGH THE REGION THIS EVENING. WHILE THERE MAY BE A FEW
STORMS THAT DEVELOP OUT AHEAD OF THE FRONT...MOST THUNDERSTORM
DEVELOPMENT WILL ACCOMPANY THE FRONT ITSELF. THEREFORE THE BEST
CHANCE FOR STORMS...INCLUDING SEVERE WEATHER...WILL BE BETWEEN
ROUGHLY 300 PM AND 1000 PM.

THE ENVIRONMENT THE FRONT ENCOUNTERS IS FORECAST TO BECOME
MODERATELY UNSTABLE. WINDS ALOFT SUGGEST STORM DEVELOPMENT WILL BE
PRIMARILY LINEAR...BUT ISOLATED STORMS MAY FORM ON BOUNDARIES
THAT ARE DEVOID OF A MAIN LINE ORGANIZATION. LONG-LIVED ROTATING
STORMS ARE NOT ANTICIPATED...ALTHOUGH THE POTENTIAL FOR AN ISOLATED
STORM OR TWO TO HAVE ROTATION...PARTICULARLY WITH NUMEROUS OUTFLOW
BOUNDARIES PRESENT...DOES EXIST. THE PRIMARY THREAT OF SEVERE
WEATHER WILL BE DAMAGING WIND AND HAIL.

FORECAST STORM MOTION IS NORTHEAST AT 25 TO 30 MPH. LINE MOVEMENT
WILL BE MORE TO THE EAST AT 15 TO 20 MPH.

SPOTTERS SHOULD MONITOR NOAA RADIO AND MAINTAIN ALERT STATUS IN CASE
THEIR ACTIVATION IS REQUESTED.

DH

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.